Pennsylvania, 2017Flash Flooding in Pennsylvania, May 28 to 29, 2017
May 28 to 29, 2017 · NWS CTP · 5 events in 2 counties and zones
Strong, slow moving thunderstorms brought flash flooding portions of Somerset and Clearfield Counties during the evening and early morning hourse of May 28-29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, slow moving thunderstorms brought flash flooding portions of Somerset and Clearfield Counties during the evening and early morning hourse of May 28-29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 28, 4:34 PM EST, 26 minutes earlier.
Area forecast discussion, May 28, 4:34 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
534 PM EDT Sun May 28 2017
.SYNOPSIS...
A warm front over southwestern Pennsylvania late this afternoon
will drift slowly northeast across the state tonight and early
Monday. A cold front will push east from the Ohio Valley and
cross the state during the day Monday. Numerous showers and
isolated to scattered thunderstorms will bring locally heavy
rain across mainly the southwest third of the state. Low
pressure will become stalled over northern Ontario during
mid-week and will lead to a slightly cooler than normal and
unsettled weather at times during the upcoming week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Widespread overcast deck of stratus and stratocu will remain
locked in across practically all of the region through this
evening as low-level southeasterly flow ahead of a warm front
transports moisture well inland from the Wrn Atlantic.
Increasingly strong llvl theta-E convergence within the
favorable upslope serly llvl flow regime across the Laurel
Highlands and south-central mtns will concentrate the most
numerous and heaviest showers and thunderstorms there through
dusk.
ML cape will also continue to slowly increase along the southern
and western perimeter of our CWA late this afternoon and early
this evening, within an area of nearly 1.5 inch PWAT air. FFG
values are quite low, and the slow moving (and anticipated
training/terrain anchored) convection will bring a distinct
Flash Flood threat across our SW CWA through early this evening
(with a lesser threat across portions of Scent PA that will be
deeper into the cool llvl airmass0.
Coordinated earlier with KLWX and KPBZ to post a Flash Flood
Watch, and that runs until 02Z Monday for Somerset and Bedford
counties. Again FFG values are lowest there with the 1-hr
amounts needed being in the 1-1.5 inch range, and 3-hour
guidance between 1.5 and 2.0 inches.
Increasing and moderately strong/veering low to mid-level
profile indicates that showers and isolated to scattered TSRA
will spread northeast across the entire CWA this evening and
overnight. locally moderate to heavy (0.75-1.00 amounts) appear
likely, though the steady SW-NE progression of the rain tonight
across the Central and NE zones should preclude any appreciable
flood threat, other than some ponding and moderate rises on
small streams/creeks.
The warm front and upper shortwave embedded in the WSW flow
aloft will translate to nearly 100 POPs for most of the CWA
tonight (though portions of the far SE will see slightly lower
POPs after sunset).
High temps in the mid 60s to L70s will slide to only the u50s to
l60s for overnight lows.
Will mention the isold severe threat in the west and SC mtns in
the HWO.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Cold Front will be slicing through Central PA during the mid to
late morning hours, crossing the Susq Valley during the early-
mid afternoon hours.
It should turn out to be a really nice day with just a westerly
breeze in the west, but the slowing front may keep it muggier
in the east and isold storms would then be possible in the east
early in the aftn. Temps may be a bit higher than currently
advertised due to some earlier clearing and the downslope
effect (especially near the I-99/Route 220 Corridor.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
The long term period will be dominated by a large upper level
low the will slowly moving through the upper Great Lakes and
southern Canada. As that quasi stationary low slowly moves to
the northeast, it will bring surges of cool moist air across the
region.
The first surge of cooler air moves across Monday night. This
will bring showers in from the W/NW. However, any precipitation
will cease as the night continues due to lack of diurnal
heating.
A reinvigorated boundary should bring a chance of precipitation
through the northern half of PA. Several successive shortwave
will move through mid to late week which will bring the
possibility of scattered showers with preference for the
majority of the QPF (albeit quite light at that)to be across the
typical west-nwrly flow upslope prone areas of the Laurel
highlands and NW mtns. The chance for any thunder will be very
minimal Tuesday through Thursday.
Generally dry NW flow occurs late in the week into next weekend as
a 1020 sfc high over the upper midwest Friday evening builds SE twd
the region. Pops Thur night through Fri night will be 30 percent or
less.
Late in the week the models begin to diverge on the location
and timing of the upper level low so there is less confidence on
precipitation late in the week. However depending where the
boundary sets up there could be periods of showers Friday
through Saturday, though currently should be mainly along the
Southern border.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
21Z TAFS sent.
Did back off some on thunder across the southeast, tops lower
now.
Earlier discussion below.
Early morning fog and very low stratus has lifted to IFR and
areas of LIFR cigs across KJST/KAOO and vcnty, while CIGs are
mainly a solid MVFR deck across the central mtns of PA (KUNV and
KFIG). the best flying conditions this afternoon over northern
and eastern PA will slowly deteriorate into the MVFR range late
this afternoon and early this evening as a growing area of
showers and thunderstorms (along and ahead of a warm front)
drift gradually to the NE across the state.
The showers (and isolated-sctd mid afternoon to evening training
heavier showers and thunderstorms) will lead to localized,
greatly reduced cigs and vsbys for brief periods asp across the
SW half of the state.
More widespread showers, and possible thunder, overnight, with
widespread restrictions are expected.
A cold front will move through on Monday, ushering out
precipitation from west to east during the day.
.OUTLOOK...
Mon...Showers ending W to E. Restrictions possible.
Tue...Scattered showers possible mainly NW. Otherwise no sig wx
expected.
Wed...Slight chance of showers with reduced ceilings.
Thu...No sig wx expected.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ033-034.
&&
SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo
LONG TERM...Lambert/Ceru
AVIATION...Jung/Lambert/Martin
Hazardous weather outlook, May 28, 10:28 AM EST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1128 AM EDT Sun May 28 2017
PAZ005-006-011-012-018-019-027-028-037-041-042-045-046-049>053-
056>059-063>066-291530-
McKean-Potter-Cameron-Northern Clinton-Northern Centre-
Southern Centre-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1128 AM EDT Sun May 28 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-010-017-024>026-035-036-291530-
Warren-Elk-Clearfield-Cambria-Blair-Huntingdon-Fulton-Franklin-
1128 AM EDT Sun May 28 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Isolated severe thunderstorms with strong winds, hail and locally
heavy rainfall are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ033-034-291530-
Somerset-Bedford-
1128 AM EDT Sun May 28 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
In addition, isolated severe thunderstorms with strong winds and
hail are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, May 28, 12:07 PM EST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service State College PA
107 PM EDT SUN MAY 28 2017
PAZ036-281730-
Franklin PA-
107 PM EDT SUN MAY 28 2017
...SPECIAL WEATHER STATEMENT...
At 105 PM EDT, Doppler radar indicated a strong thunderstorm over
Marion, moving northeast at 15 mph.
Brief wind gusts in excess of 40 mph are possible.
Locations impacted include...
Chambersburg, Marion, Guilford, Fayetteville, Williamson and Upton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3979 7777 3980 7782 3982 7786 3996 7763
3989 7754
TIME...MOT...LOC 1705Z 237DEG 12KT 3986 7771
LambertSpecial weather statement, May 28, 2:37 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service State College PA
337 PM EDT SUN MAY 28 2017
PAZ024-033-282030-
Somerset PA-Cambria PA-
337 PM EDT SUN MAY 28 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF Western SOMERSET AND
western CAMBRIA COUNTIES UNTIL 430 PM EDT...
At 331 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Vinco to 6 miles west of New Centerville.
Movement was northeast at 15 mph.
Torrential rain of over one inch per hour is expected and isolated
instances of up to dime size hail and brief wind gusts to around 40
mph are possible. The greatest threat for the heavy rain and hail
will be to the west of route 219.
Locations impacted include...
Belmont, Johnstown, Westmont, Somerset, Ebensburg, Nanty-Glo, Acosta,
Davidsville, Vinco, East Conemaugh, New Centerville, South Fork,
Belsano, Boswell, Ehrenfeld, Tire Hill, Daisytown, Dale, Geistown and
Jerome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
Turn around don't drown.
&&
LAT...LON 3990 7940 4006 7928 4012 7921 4011 7919
4012 7917 4016 7916 4036 7900 4054 7890
4056 7864 3995 7907 3985 7941
TIME...MOT...LOC 1931Z 243DEG 13KT 4045 7894 3993 7932
LambertFlash Flood, Somerset
- When
- May 28, 5:00 PM EST to 7:00 PM EST
- Where
- Somerset County, 0.67 mi NNW of Somerset to 0.45 mi ENE of Barronvale
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 40.029, -79.086
Several roads closed in Somerset and New Centerville. Eighteen homes reported basement flooding.
Flash Flood, Somerset
- When
- May 28, 5:50 PM EST to 7:00 PM EST
- Where
- Somerset County, 0.23 mi SSW of Geiger to 0.23 mi SSE of Listie
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 40.027, -79.032
A water rescue was reported on Klondike Road near Somerset.
Flash Flood, Clearfield
- When
- May 29, 2:00 AM EST to 6:00 AM EST
- Where
- Clearfield County, 2.11 mi N of Stiffertown to 1.89 mi WSW of Stiffertown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.760, -78.805
Flooding reported on Route 219, one mile northeast of Cherry Tree.
Flash Flood, Clearfield
- When
- May 29, 2:21 AM EST to 6:00 AM EST
- Where
- Clearfield County, 2.64 mi ESE of Allport to 2.3 mi E of Allport
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.962, -78.150
Sawmill Road in Cooper Township was also closed due to flooding.
Flash Flood, Clearfield
- When
- May 29, 2:21 AM EST to 6:00 AM EST
- Where
- Clearfield County, 1.15 mi S of Faunce to 2.45 mi ENE of Faunce
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.903, -78.433
Sanborn Road in Decatur Township flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 28, 20173 deaths · 4 injured · EF1 · 30 events
- Rip Current in Texas, May 28, 20171 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 28, 2017$785,000 · EF1 · 23 events
- Flash Flooding and Hail in Texas, May 28 to 29, 2017$1.2 million · 1.75 in hail · 13 events
- Flash Flooding and Damaging Winds in Mississippi, May 28 to 30, 2017$311,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Texas, May 28, 2017$143,000 · 3 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, May 28, 2017$136,000 · 55 kt wind · 12 events
- Flash Flood in Pennsylvania, May 28, 2017$225,000 · 1 event
- Lightning Strike in Tennessee, May 28, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2017$71,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Ohio, May 28, 2017$80,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Louisiana, May 28 to 30, 2017$56,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693094, 693095, 693100, 693102, 693103.